Texas, 2014

Damaging Winds in Texas, October 2, 2014

October 2, 2014 · NWS HGX · 2 events in 1 county or zone

A line of severe thunderstorms developed along a cold front during the evening and overnight hours (2nd-3rd) and produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A line of severe thunderstorms developed along a cold front during the evening and overnight hours (2nd-3rd) and produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 2, 7:20 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 2, 7:20 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
820 PM CDT THU OCT 2 2014

.DISCUSSION...
LINE OF STORMS WILL BE MOVING INTO N PART OF THE CWA IN THE NEXT
HOUR OR TWO. HAVE BECOME ORIENTED MOVE E-W ALONG THE FRONT AND
PULLING AWAY FROM THE BETTER DYNAMICS. THAT BEING SAID...STORM
MOTION ALONE...AT LEAST IN THE NEAR TERM...WILL LEAD TO THE THREAT
OF 50+ MPH WINDS. LATEST MESO MODELS SHOW SOME INTERMITTENT BOWING
FEATURES AS WELL OVERNIGHT WHICH SEEM PLAUSIBLE. WATCH HAS
ALREADY BEEN ISSUED FOR MOST OF THE CWA. LATEST AIRCRAFT SOUNDINGS
OUT OF HOUSTON AREA DO SHOW A BIT OF A WARM NOSE BETWEEN
H7-H8...BUT CAN PROBABLY BE OVERCOME BY FORCING. SVR WATCH 520
ALREADY ISSUED UNTIL 3 AM FOR ALL OF SE TX EXCEPT
JACKSON/MATAGORDA CO. OTHERWISE...CURRENT FCST IS IN GOOD SHAPE
AND JUST COSMETIC CHANGES FOR NOW.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      64  84  52  79  56 /  80  10   0   0   0
HOUSTON (IAH)              70  86  55  80  55 /  70  10   0   0   0
GALVESTON (GLS)            75  87  64  79  67 /  70  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 2, 2:23 PM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 PM CDT THU OCT 2 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-032030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
323 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG A SURFACE
COLD FRONT LOCATED JUST WEST OF DALLAS/ FORT WORTH. THE LINE OF
SHOWERS AND THUNDERSTORMS WILL MOVE INTO OUR NORTHERN AREAS
AROUND 8 PM. THE MAIN THREAT WITH THIS LINE WILL BE THE POTENTIAL
FOR DAMAGING WINDS. MINOR FLOODING MAY OCCUR DUE TO LOCALLY HEAVY
DOWNPOURS. THIS LINE OF SHOWERS AND THUNDERSTORMS WILL THEN MOVE
THROUGH THE CITY OF HOUSTON AROUND MIDNIGHT AND OFF THE COAST BY 6
AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Oct 2, 5:30 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 PM CDT THU OCT 2 2014

TXZ197-211-030015-
AUSTIN TX-WASHINGTON TX-
630 PM CDT THU OCT 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN AUSTIN AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 715 PM CDT...

AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHELBY...OR 12 MILES SOUTHWEST OF BRENHAM...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
BRENHAM...BELLVILLE...SHELBY AND INDUSTRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3010 9663 3026 9624 2996 9615 2992 9654
      3003 9661 3007 9663
TIME...MOT...LOC 2329Z 253DEG 22KT 3003 9655
Special weather statement, Oct 2, 6:34 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
734 PM CDT THU OCT 2 2014

TXZ163-030200-
HOUSTON TX-
734 PM CDT THU OCT 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON COUNTY UNTIL 900 PM
CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF MALAKOFF
TO NEAR TEAGUE TO 8 MILES NORTHEAST OF MARLIN...AND MOVING EAST AT
40 MPH. IF THIS LINE REMAINS INTACT AND MAINTAINS ITS CURRENT SPEED
IT SHOULD BE MOVING INTO WESTERN HOUSTON COUNTY BETWEEN 815 PM AND
830 PM.

SHOULD IT MAINTAIN ITS CURRENT INTENSITY...WINDS IN EXCESS OF 40 MPH
AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. THOSE AT
OUTDOOR EVENTS SHOULD BE PREPARED TO MOVE TO SAFE SHELTER IF
WARNINGS ARE ISSUED OR LIGHTNING IS OBSERVED.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...AUSTONIO...GRAPELAND...LATEXO AND WECHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3157 9522 3159 9517 3152 9510 3147 9510
      3107 9558 3112 9578 3116 9573 3120 9575
      3127 9573 3132 9566 3146 9571 3146 9575
      3147 9572 3149 9574 3151 9574 3152 9565
      3155 9564 3159 9529
TIME...MOT...LOC 0029Z 278DEG 36KT 3206 9600 3169 9628 3141 9682
Special weather statement, Oct 2, 7:43 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
843 PM CDT THU OCT 2 2014

TXZ163-164-176-177-195-196-198-030245-
GRIMES TX-TRINITY TX-BURLESON TX-MADISON TX-HOUSTON TX-WALKER TX-
BRAZOS TX-
843 PM CDT THU OCT 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOUSTON...BRAZOS...
MADISON...NORTHERN WALKER...NORTHERN GRIMES...BURLESON AND WEST
CENTRAL TRINITY COUNTIES UNTIL 945 PM CDT...

AT 838 PM CDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY
PUSHING OUT AHEAD OF A LINE OF THUNDERSTORMS. THIS OUTFLOW WAS
EXTENDING FROM 13 MILES WEST OF CENTERVILLE TO 7 MILES WEST OF
CALVERT TO NEAR HOLLAND...AND MOVING SOUTHEAST AT 40 MPH.

WINDS WILL SHIFT TO THE NORTH WITH GUSTS IN EXCESS OF 40 MPH AS IT
PUSHES THROUGH THE ADVISORY AREA. WE WILL BE KEEPING AN EYE ON THE
PARENT STORM INTENSITY AS IT ALSO MOVES SOUTHWARD. THOSE AT OUTDOOR
EVENTS SHOULD TAKE SHELTER FROM ANYTHING THAT CAN BE BLOWN AROUND OR
LIFTED. IN ADDITION...LIGHTNING WILL LIKELY BE MOVING INTO
THE REGION WITH THE PRECIPITATION.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...MADISONVILLE...CALDWELL...LOVELADY...
SNOOK...BEDIAS...KURTEN...WIXON VALLEY...MIDWAY...KYLE FIELD...
NORMANGEE...IOLA...DEANVILLE...CHRIESMAN...WELLBORN...NORTH ZULCH AND
LYONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR SOUTHEASTERN
TEXAS.

LAT...LON 3073 9662 3070 9655 3074 9647 3093 9633
      3107 9605 3109 9577 3113 9578 3116 9573
      3121 9575 3106 9520 3032 9670 3032 9674
      3055 9696
TIME...MOT...LOC 0138Z 290DEG 45KT 3128 9621 3099 9679 3084 9732

The radar

The Ft Hood radar (KGRK), 177 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
October 2, 8:42 PM CST to 8:52 PM CST
Where
Houston County, 2.31 mi NNE of Austonia
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.212, -95.618

Multiple trees were downed along the western part of the county, generally along the Highway 21 corridor to the southwest of the Crockett area.

Thunderstorm Wind, Houston

When
October 2, 8:54 PM CST to 8:55 PM CST
Where
Houston County, 1.46 mi WSW of Lovelady
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.119, -95.451

Multiple trees were blown down along FM 230 near Lovelady.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538545, 538546.